Medical questions & health advice by licensed doctors
"Do tricyclic antidepressants cause eye pigmentation?"
I'm taking tricyclic antidepressants, and I'm trying to determine whether they could be the cause of my eye pigmentation (which was just noticed by my opthamologist during a visit last week.) Is there any connection?
It is difficult to comment on the possible causes of your eye pigmentation without knowing more about its location. However, it can be said that the most common cause of eye pigmentation, in the white of the eye, is a freckle or mole. These are collections of pigmented cells that can occur in the eye just as on the skin.
See a doctor who can help
Find a Psychiatrists near you
They are usually benign but occasionally can be a sign of melanoma, a serious form of skin cancer. Tricyclic antidepressants are unlikely to cause isolated areas of pigmentation in the eyes. Occasionally, some tricyclic antidepressants, especially imipramine and desipramine, can cause a greyish or bluish pigment change in sun exposed areas of skin. There is no documentation, however, of similar changes in the eyes. As always the diagnosis and the management of your particular concern will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor might be recommended.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.